Jacob Barie MD.....79yo male with PMR..on Prednisone

Acute viral infection ..temp.102.8 followed by pelvic girdle and lower extremity & musculoskeletal pain, severe anorexia, 10 to 12 lb weight loss and sed rate @96... also associated with a chronic history of low back pain... which had become worse during this episode of probable PMR. Responded to 30 milligrams of prednisone within 24 hours..... in 4 months have tapered to 7.0 milligrams of prednisone... sed rate is now approximately 6 while on 7.5 milligrams of prednisone.... although feeling some fatigue when reducing dose to 7mg....it is not entirely clear whether the post pred. reduction symptoms are due to adrenal fatigue or secondary to PMR.... still able to spend approximately two and a half hours on the treadmill per week. Also working with some weights to preserve muscle strength. Present meds include norvasc 5 milligrams,nexium 20mg,calcium citrate,B complex, vit. C , Vit. E, krill, flomax,cercumen,rhodeola rosea & ashwaganda..... would like to know if anyone else out there with PMR as noted any additional improvement utilizing the above-noted herbal adaptogens.... I believe I am experiencing some anti-inflammatory benefits. I'm avoiding any nonsteroidal anti inflammatories with a passion. At this point I've experienced no secondary prednisone side effects.... my goal with the help of my personal physician is to reduce the prednisone 0.5 milligrams every 2 to 4 weeks... since my symptoms are so variable and subjective in nature it is difficult to assess whether I am having any benefit fromthe use of herbal medicine. I clearly believe that the Cercumin ameliorates the back pain. The ashwaganda clearly helps with the insomnia. I am most curious to know whether the rhodeola in any way effects adrenal recovery.....

13 Replies

oldestnewest
  • Reducing from 30mgs to 7.5mgs in just 4 months is a very fast reduction, and you would be wise to remain at your present dose a little longer especially as you mention returning fatigue. Also when you do reduce further, you should slow the taper, spending longer than the planned 2 weeks at each new dose.

    The only herb I added for its anti-inflammatory properties was turmeric, and then only in herb form not in pill form. Be sure to check out all the products you are taking for any contra-indications with Pred. The best person to advise you is a good pharmacist who will have more knowledge about drug/herb interactions than any GP.

  • Unfortunately most pharmacists and even my own treating internist are not knowledgeable about herbal medicine and tend to discount their effectiveness.... yes, I agree that I've been put on a relatively rapid tapering course... and seem to be just barely getting by ...once I reached 10 milligrams QD..... neverthe less.... bottom line is that I'm still able to function.... I'm still wondering whether my tapering schedule has been in any way modified by my Herbal regimen of rhodiola and ashwaganda.... hard to say since there is such a big subjective element.... I may be dealing with an elaborate placebo effect... nevertheless my sed rate is still only 6 at 7.5mg ... But morning temperatures & fatigue below 97 F points to adrenal deficiency...You may be right....

  • You have certainly done well with your reductions so far. I am down to 9 mg from 25 mg last March but do suffer withdrawal pain on each reduction. I do take Turmeric which does have circumin in it, and I find it helps a lot. I am also using Rhodiola as it helps me with the fatigue and mood swings. though I have read that it interferes with production of cortiscosteroid so probably not ideal with Prednisolone ... but as it helps me I shall continue it! I suffer some digestive discomfort from these too but a pharmacist said Nexium not recommended with steroids. I also have Ashwaganda but haven't tried it yet.

  • If seeking the anti- inflammatory effects of tumeric, you might as well go all the way and take curcumin which has 95% curcuminoids... curcumin absorption is further enhanced with Bioperine if you can get it in combination. I strongly feel that the curcumin clearly resolved my back pain, but it took two or three weeks to fully realize it's efficacy..... some people also tout the benefits of tart sour cherry extracts for inflammatory joint pain, but I am not certain that its efficacy has been well documented.

  • Curious to know why Nexium not recommended with steroids....is it related to impaired absorbtion? I would assume nexium would be beneficial since it prevents gastric acidity in the face of prednisone which can be associated with gastric ulcers. Although I am taking Nexium....I also take B complex, Iron & Calcium Citrate and Ubiquinol supplements to counter compromised absorbtion .

  • The pharmacist recommended Zantac (Ranitidine) as the best option but none of them helped me as I seem to have low stomach acid. I am now using enteric coated capsules for my dose of Prednisolone. You don't mention Magnesium in your supplements. Maybe look into it as most of us are deficient. Needs to balance the calcium

  • I agree that magnesium deficiency may be a risk factor,particular with respect to good heart health.... I had been taking Mg.,since it had been included in my calcium carbonate supplements until I switched to Calcium citrate which is absorbed somewhat better than calcium carbonate in the face of low gastric acidity created quite effectively by the Nexium. Now that I am down to physiologic levels of prednisone, I'm trying to get off the Nexium altogether, since a low acid stomach creates additional risk factors. Until then I probably will get back on magnesium.... now to get rid of the heartburn ! H2 blockers do not work as well as the PPI's.

  • I

  • Ignore above error.

  • I find Slippery Elm relieves the heartburn

  • Will look into it. Thanks

  • I wouldn't take Nexium with or without steroids under any circumstance.. Nexium can cause vascular damage including renal failure... although it does reduce stomach acidity.... it can increase GERD because it promotes opening of the gastroesophageal sphincter. However if I developed ulcers secondary to prednisone usage then I would deal with it through the advice of a gastroenterologist.

  • I take a number of supplements to help make up for poor eating habits. I've been dealing with GCA/PMR for 22 months. Numerous Flares taking me back up several times to my starting dose of 60 mg Prednisone. Am now at 40 mg but struggle to taper any lower. Would like to add to the discussion a possible herb of interest. Marshmallow Root. It's something to research....I'm finding it very helpful.

You may also like...